Alert archive / Nevada / Special Weather Statements in 2020

Special Weather Statement, NWS Reno, NV

August 8, 2020

NWS Reno, NV issued this special weather statement at Aug 8, 2020, 5:39 PM PDT. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2020, 5:39 PM PDT (00:39 UTC)
Expired
Aug 8, 2020, 6:30 PM PDT
In force
51 min
Issued by
NWS Reno, NV

The radar

The Reno radar (KRGX), 80 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3825 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS85 KREV 090039
SPSREV

Special Weather Statement
National Weather Service Reno NV
539 PM PDT Sat Aug 8 2020
 
CAZ071-072-NVZ002-090130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
539 PM PDT Sat Aug 8 2020

...Strong Thunderstorms over North Tahoe-Truckee...

At 537 PM PDT, Doppler radar was tracking a strong thunderstorm over
Crystal Bay, or over Incline Village. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Alpine Meadows, Mount Rose Summit, Kings Beach, Prosser Creek 
Reservoir, Squaw Valley, Tahoe City, Boca Reservoir, Incline 
Village, Glenshire-Devonshire Cdp, Floriston, Northstar, Crystal 
Bay, Independence Lake, Incline Village-Crystal Bay, Hirschdale, 
Carnelian Bay, Truckee, Ca 89 At Nevada-Sierra Co Line, Granite Flat 
Campground, Lakeside Campground and Glenshire-Devonshire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or 
inside a vehicle now. Don't be caught on the water in a 
thunderstorm. Strong wind gusts and lightning pose an immediate 
danger to boaters. Gusty winds will cause a rapid increase in wave 
heights which may capsize small boats.

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.

&&

LAT...LON 3950 12035 3942 11990 3919 11990 3913 12023
      3914 12024 3920 12025 3931 12031
TIME...MOT...LOC 0037Z 240DEG 0KT 3929 11999 

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 8, 1:59 PM PDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 8, 1:59 PM PDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Reno NV
159 PM PDT Sat Aug 8 2020

.SYNOPSIS...

Isolated afternoon and evening thunderstorms are expected this
weekend near the Sierra. Storms spread into western Nevada and
northeast California Monday and Tuesday, with increasing breezes
bringing fire concerns Tuesday and Wednesday. Temperatures will
remain quite warm through Monday and then gradually cool to more
seasonal levels next week.

&&

.SHORT TERM...

Once again, little change to the forecast through next week. Read
on for more details but here are the quick highlights:

- Isolated Sierra thunderstorms this weekend increasing in
  coverage and spreading into northeast California and western
  Nevada Monday and Tuesday. Given little motion, localized heavy
  rain with flash flooding, MAINLY on and downstream from burn
  areas, is possible Monday. More storm motion is expected Tuesday
  but heavy rain remains possible.

- Weaker than usual winds (except near thunderstorms) this weekend
  with increasing breezes starting Monday, but especially Tuesday
  and Wednesday. Fire concern will increase with the winds...see
  the fire discussion for more details.

- Afternoon temperatures warming, peaking around 5 degrees above
  average Sunday and Monday. Gradual, modest cooling to near
  average is expected Tuesday-Thursday.

Cumulus are developing a touch earlier today than yesterday with
even a few clouds in places they weren't yesterday such as the
Pine Nut and Virginia Ranges in western Nevada. As with yesterday,
isolated thunderstorms are still expected to focus near the
Sierra crest south of Highway 50 as well as near Truckee up into
Sierra County where the best combination of terrain heating and
convergence sets up. Elsewhere, cumulus are more likely to be
eroded with drier air entrainment and less focus for sustaining
deeper convection.

Sunday looks like a broken record for where isolated thunderstorms
will form. The only change may be across Plumas and Lassen counties
where some simulations indicate the potential for cumulus buildups
east and southeast of Lassen Peak. Chances for thunderstorms are
only ~5-10% in calibrated guidance so will leave out the mention
for now.

Threats with thunderstorms through Sunday are brief heavy rainfall
with considerable temperature drops (chilly if you get soaked and
have nowhere to warm up!) in the Sierra. For lake recreation, give
yourself enough time to get off lakes and to shelter if you notice
strongly building clouds. If you wait until a thunderstorm develops,
it may be too late!

On Monday, a weak disturbance moving across northern CA will bring
an increased chance of thunder not only near the Sierra, but also
for northeast CA with cells spreading into portions of western NV
generally west of US-95 by late afternoon and evening. The wider
coverage and minimal expected motion will bring an increased risk
for heavy rainfall with concern for flash flooding if a cell gets
stuck over a burn area or in steep, poorly vegetated terrain.
-Snyder

.LONG TERM...Tuesday through the rest of next week...

There is still support for isolated to scattered thunderstorms
Tuesday along the Lassen County convergence from northern Lassen
County into northwest Nevada and from the eastern Sierra of Mono-
Alpine Counties into western NV. Increasing mid-level flow and
focus along low level convergence would promote stronger storm
cells with heavy rain, hail, and strong outflow winds. In addition,
lightning from Monday and Tuesday along with increasing breezes
is expected to amp up the fire concern on Tuesday. See the fire
discussion for more details.

For Wednesday-Friday, a drier westerly flow will follow. We
maintained the slight chance of thunderstorms Wednesday south of
Highway 50 in Mineral and far eastern Mono counties although there
is waning support for this in the calibrated guidance. The afternoon
and evening zephyr Wednesday will continued the enhanced fire
weather concerns from the Sierra Front northward should there be
any new fire starts or holdovers from storms earlier in the week.
-Snyder

&&

.AVIATION...

Isolated afternoon t-storms expected over the Sierra between MMH-
TVL-TRK today and tomorrow. 22z-02z the best chances with ~20%
chance for any one point. Mainly near the crest and highest peaks.
Strong outflows and MVFR conditions near storms.

Otherwise still looking quite uneventful weather-wise through the
weekend. Below average zephyr westerlies each afternoon (e.g.
gusts 15-20 knots) and minimal haze/smoke based on most recent
fire status and simulations. Temperatures will get hot again
especially Sunday so some thermal bumps and density altitude
considerations may occur.

Increased storm coverage expected Monday and Tuesday, so that may
start affecting locations such as SVE, RNO, CXP, MEV, and NFL.

-Chris

&&

.FIRE WEATHER...

* Changes: Increased confidence in t-storm impacts Mon-Tues with
  potential wind/rh critical areas Tues-Wed. Fire situation in our
  region could escalate rather quickly if the stars align for
  lightning followed by breezy winds and drier air. Have posted a
  fire weather watch for Tues-Wed roughly north of a Tahoe-Minden-
  Lovelock line.

* Isolated storms along the Sierra crest from Mammoth to Plumas
  County remain the name of the game today and tomorrow. Can't
  rule out some new lightning starts but slow movement will help
  produce spots of heavy rain near cores along with gusty outflow
  winds. Below average zephyr winds are expected across the rest
  of the region due to lesser thermal gradient between the
  mountains and deserts.

* Monday into Tuesday is where things get interesting with likely
  increased t-storm coverage into NE Cal and W Nev as moisture
  values rise. Precipitable waters into 0.6 to 0.8" range in ECMWF
  EPS guidance. Storm motions Monday look slower so that promotes
  more locally heavy rain impacts and debris flow concerns on
  recent burn scars. New fire starts possible too, but Tuesday is
  where there is more concern for that with faster storm motions.

* Zephyr winds return Monday, and could increase to just above
  normal levels Tuesday and Wednesday. Starting to look like we'll
  see spots of critical wind and low RH Tuesday but Wednesday has
  the bigger signal especially Sierra Front northward into NE Cal
  and far NW Nev. Nice dry air punch coming in per ECMWF EPS.

-Chris

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Tuesday afternoon through Wednesday
     evening NVZ420-423-458.

CA...Fire Weather Watch from Tuesday afternoon through Wednesday
     evening CAZ270-271-278.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 8, 1:21 PM PDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service RENO NV
121 PM PDT Sat Aug 8 2020

CAZ071>073-NVZ002-082300-
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-
Including the cities of Portola, Susanville, Westwood,
Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes,
Stateline, Glenbrook, and Incline Village
121 PM PDT Sat Aug 8 2020

...Sierra Storms Starting to Build...

Isolated thunderstorms are starting to build over the high Sierra
as of 1 PM Saturday. This trend will continue through the mid and
late afternoon, with isolated storms along the Sierra between
Mammoth, Sonora Pass, Lake Tahoe, Donner Pass, and Quincy. Most of
the storms will be along or near the crest.

Storms will be slow moving so they could drop heavy rainfall in
spots. Strong outflow winds, lightning, small hail, and rapid
temperature drops are also likely with any storms.

With storms developing, now is the time to consider seeking sturdy
shelter if out in the mountains or on Sierra lakes.

http://weather.gov/reno
Special weather statement, Aug 8, 4:41 PM PDT, 58 minutes before
Special Weather Statement
National Weather Service Reno NV
441 PM PDT Sat Aug 8 2020

CAZ071>073-090130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
441 PM PDT Sat Aug 8 2020

... SIERRA THUNDERSTORMS TO CONTINUE THROUGH EARLY EVENING...

Isolated thunderstorms continue to build over the Sierra crest as of
440 PM PDT. These storms look to continue through the early evening
hours. With weak northeasterly flow, many of these storms are
staying rooted near the Sierra crest. Nonetheless, the stronger
storms could be capable of producing heavy rainfall, strong outflow
winds, cloud-to-ground lightning, small hail, and rapid temperature
drops.

Locations impacted include...
South Lake Tahoe, Mammoth Lakes, Alpine Meadows, Stampede Reservoir,
Squaw Valley, Tahoe City, Graeagle, Kings Beach, Plumas Eureka State
Park, Crowley Lake, Sonora Pass, June Lake, Boca Reservoir, Chilcoot,
Bridgeport, Lee Vining, Twin Lakes, Sierraville, Prosser Creek
Reservoir and Toms Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People hiking, camping, or boating on area lakes should seek shelter
in a sturdy vehicle or building if thunder is heard. Tents and trees
are unsafe shelters during thunderstorms. Stay away from creeks and
streams as water levels may rise rapidly near thunderstorms.

&&

LAT...LON 3748 11885 3774 11913 3773 11926 3788 11920
      3795 11932 3804 11931 3820 11963 3845 11968
      3881 12003 3885 12016 3960 12046 3971 12065
      3968 12067 4018 12088 4030 12070 3998 12017
      3942 12000 3900 12000 3894 11992 3747 11838
TIME...MOT...LOC 2334Z 323DEG 0KT 3882 11984

CJ
Special weather statement, Aug 8, 5:39 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
539 PM PDT Sat Aug 8 2020

CAZ071-072-NVZ002-090130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
539 PM PDT Sat Aug 8 2020

...Strong Thunderstorms over North Tahoe-Truckee...

At 537 PM PDT, Doppler radar was tracking a strong thunderstorm over
Crystal Bay, or over Incline Village. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Alpine Meadows, Mount Rose Summit, Kings Beach, Prosser Creek
Reservoir, Squaw Valley, Tahoe City, Boca Reservoir, Incline
Village, Glenshire-Devonshire Cdp, Floriston, Northstar, Crystal
Bay, Independence Lake, Incline Village-Crystal Bay, Hirschdale,
Carnelian Bay, Truckee, Ca 89 At Nevada-Sierra Co Line, Granite Flat
Campground, Lakeside Campground and Glenshire-Devonshire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or
inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.

&&

LAT...LON 3950 12035 3942 11990 3919 11990 3913 12023
      3914 12024 3920 12025 3931 12031
TIME...MOT...LOC 0037Z 240DEG 0KT 3929 11999

AH

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:06 PM PDTAreal Flood AdvisoryREVNevada, Sierra68 min

Nearby

Special Weather Statements in Nevada, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.